Alert archive / South Dakota / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Aberdeen, SD

April 23, 2014

NWS Aberdeen, SD issued this red flag warning at Apr 23, 2014, 3:11 PM CDT. It took effect at Apr 24, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2014, 3:11 PM CDT (20:11 UTC)
In effect from
Apr 24, 2014, 1:00 PM CDT
Expired
Apr 24, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WWUS83 KABR 232011
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT WED APR 23 2014

...DANGEROUS FIRE WEATHER CONDITIONS THURSDAY...

SDZ267>271-240415-
/O.UPG.KABR.FW.A.0003.140424T1800Z-140425T0000Z/
/O.NEW.KABR.FW.W.0004.140424T1800Z-140425T0000Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
311 PM CDT WED APR 23 2014 /211 PM MDT WED APR 23 2014/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM
CDT /6 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 267...268...269...270 AND 271...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...17 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
4 follow-up statements
577 
WWUS83 KABR 240326
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT WED APR 23 2014

...DANGEROUS FIRE WEATHER CONDITIONS THURSDAY...

SDZ267>271-241130-
/O.CON.KABR.FW.W.0004.140424T1800Z-140425T0000Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
1026 PM CDT WED APR 23 2014 /926 PM MDT WED APR 23 2014/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
7 PM CDT /6 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 267...268...269...270 AND 271...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...17 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DORN
470 
WWUS83 KABR 240907
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT THU APR 24 2014

...DANGEROUS FIRE WEATHER CONDITIONS TODAY...

SDZ267>271-242130-
/O.CON.KABR.FW.W.0004.140424T1800Z-140425T0000Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
407 AM CDT THU APR 24 2014 /307 AM MDT THU APR 24 2014/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267...268...269...
270 AND 271...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SERR
788 
WWUS83 KABR 241913
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
213 PM CDT THU APR 24 2014

...DANGEROUS FIRE WEATHER CONDITIONS INTO EARLY EVENING...

SDZ267>271-250000-
/O.CON.KABR.FW.W.0004.000000T0000Z-140425T0000Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
213 PM CDT THU APR 24 2014 /113 PM MDT THU APR 24 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269...270 AND 271...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270 AND 271.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOHR
005 
WWUS83 KABR 250009
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT THU APR 24 2014

...FIRE WEATHER CONDITIONS TO IMPROVE...

SDZ267>271-250115-
/O.EXP.KABR.FW.W.0004.000000T0000Z-140425T0000Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-
709 PM CDT THU APR 24 2014 /609 PM MDT THU APR 24 2014/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267...268...269...270 AND 271...

RELATIVE HUMIDITY VALUES WILL BEGIN RECOVERING OVER THE NEXT
COUPLE OF HOURS WITH THE LOSS OF DAYTIME HEATING AND DECREASING
WIND SPEEDS. THEREFORE...THE RED FLAG WARNING WAS ALLOWED TO
EXPIRE.

$$

DORN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 23, 1:13 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 23, 1:13 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
113 PM CDT WED APR 23 2014

.UPDATE...

WINDS HAVE DECREASED TO BELOW CRITERIA LEVELS FOR MBG AREA SO HAVE
LET THE WIND ADVISORY EXPIRE AT 18Z. WINDS CONTINUE TO BLOW PRETTY
HARD FOR EASTERN PORTIONS OF THE AREA AND EXPECT THIS TO CONTINUE
THROUGH THE DAY...WITH A GRADUAL WEAKENING FROM WEST TO EAST
THROUGH LATE AFTERNOON AND EVENING. SCT SHOWERS WILL CONTINUE
THROUGH THE AFTERNOON AS WELL...WITH SOME REDEVELOPMENT EXPECTED
LATE THIS AFTERNOON ALONG THE EASTWARD ADVANCING COLD FRONT.
UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH FRIDAY

CURRENT SURFACE ANALYSIS SHOWS THE LOW PRESSURE CENTER NOW ACROSS
FAR SOUTHEAST MONTANA...WITH A COLD FRONT EXTENDING ACROSS CENTRAL
WYOMING AND INTO COLORADO. A TIGHT PRESSURE GRADIENT /AROUND 25 MB
ACROSS SOUTH DAKOTA/ HAS SET UP AHEAD OF THIS SYSTEM. WINDS WILL
GRADUALLY DECREASE AS THE COLD FRONT APPROACHES...THEN SWITCH
AROUND TO THE NORTHWEST BEHIND THE FRONT. HOWEVER...UNTIL THIS
HAPPENS...STRONG AND GUSTY SOUTHEAST WINDS ARE ANTICIPATED ACROSS
THE THE CWA. BUFKIT SOUNDINGS SHOW UP TO 40 KTS AT THE TOP OF THE
MIXED LAYER ACROSS EASTERN SOUTH DAKOTA. SHOWERS HAVE ALSO BEEN
ABLE TO PULL SOME THE WINDS TO THE SURFACE...KMBG GUSTED TO 48 MPH
WITH A BRIEF SHOWER LAST NIGHT. A WIND ADVISORY HAS BEEN ISSUED TO
ACCOUNT FOR THESE STRONG WINDS. THE MAIN AREA OF PRECIPITATION IS
COINCIDENT WITH MODEST 700 MB FRONTOGENESIS OVER THE NORTHEAST CWA
THIS MORNING. ADDITIONAL SCATTERED SHOWER DEVELOPMENT IS ONGOING
FURTHER WEST HOWEVER. DRIER AIR IS EXPECTED TO MOVE INTO THE
CENTRAL CWA THIS AFTERNOON...SO TRENDED POPS DOWN ACROSS THIS
REGION EARLY IN THE AFTERNOON...WHEREAS PRECIP ACROSS THE
NORTHEAST SHOULD CONTINUE INTO THE AFTERNOON HOURS. ADDITIONAL
DEVELOPMENT IS THEN POSSIBLE FROM WEST TO EAST ACROSS THE CWA AS
THE COLD FRONT PASSES OVER THE REGION.

PERHAPS SOME LINGERING RAIN SHOWERS WILL CONTINUE ACROSS THE FAR
NORTHEAST INTO THURSDAY MORNING...BUT OTHERWISE NORTHWEST WINDS
SHOULD TRANSPORT COOLER AND DRIER AIR INTO THE REGION. IF THE
FORECAST OF GUSTY NORTHWEST WINDS AND MIN RH VALUES BELOW 20
PERCENT ACROSS THE WESTERN HALF OF THE CWA HOLDS...RED FLAG
WARNINGS MAY AGAIN BE NEEDED THURSDAY AFTERNOON. ALSO...GIVEN
STEEP LOW LEVEL LAPSE RATES THURSDAY AND FRIDAY...PEAK HEATING
SHOWER DEVELOPMENT IS NOT OUT OF THE QUESTION ACROSS THE NORTHERN
CWA. HOWEVER FOR NOW JUST WENT WITH A DRY FORECAST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE LATEST MODELS HAVE TRENDED TOWARD A COMMON SOLUTION FOR THE
MID LEVEL FLOW PATTERN/EVOLUTION OVER THE CENTRAL CONUS. STRONG
TROF WILL ENTER THE CALIFORNIA COAST EARLY IN THE WEEKEND AND THEN
CROSS THE CENTRAL/SOUTHERN ROCKIES AND EMERGE INTO THE PLAINS
LATE SUNDAY. AT THAT POINT THE PATTERN STARTS TO TURN VERY BLOCKY
AND LEADS TO MOST MODELS CUTTING OFF A LOW OVER THE CENTRAL
PLAINS. PER VARIOUS UVM PROGS/TROP MAP IT APPEARS A FAIR AMOUNT
OF ENERGY WILL ROTATE AROUND THAT DEVELOPING UPPER LOW AND MOVE
ACROSS THE ABR CWA SUNDAY AND SUNDAY NIGHT. THUS THOSE TWO PERIODS
SHOULD SEE THE BEST OPPORTUNITY FOR WIDESPREAD PCPN. AS FOR
TEMPERATURES...ONE THING STANDS OUT VS PREVIOUS MODEL RUNS. ALL
MODELS HAVE TRENDED WARMER...ESPECIALLY THE ECMWF EARLY IN THE
PERIOD. THUS HAVE RAISED TEMPERATURES A BIT FOR SATURDAY AND
SUNDAY ALTHOUGH HAVE SOME RESERVATIONS ABOUT SUNDAY IF PCPN IS
INDEED AS WIDE SPREAD AS MODELS ALLUDE TO.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO STREAM OVER THE TAF
LOCATIONS THROUGH THE AFTERNOON AND EVENING IN ADVANCE OF AN UPPER
LEVEL LOW PRESSURE TROUGH MOVING IN FROM THE WEST. EXPECT SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS
THE REGION INTO THE AFTERNOON AND EVENING. THESE MAY AFFECT THE
TAF LOCATIONS AND WILL MONITOR FOR THAT POSSIBILITY. OTHERWISE...THE
VERY STRONG SOUTHEAST WINDS WILL DECREASE INTO THE EVENING AT ALL
LOCATIONS BEFORE BECOMING NORTHWEST. WITH INCREASING LOW LEVEL
MOISTURE THROUGH THE DAY AND EVENING...EXPECT MVFR/LOW VFR
CEILINGS TO FORM AT ABR AND ESPECIALLY ATY WITH SOME LIGHT FOG AT
ATY. THE SKIES WILL GO MOSTLY CLEAR BEHIND THE FRONT AS THE WINDS
COME AROUND TO THE NORTHWEST THIS EVENING THROUGH TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER CHEYENNE-
     UPPER JAMES RIVER-UPPER MISSOURI COTEAU.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BROWN-BUFFALO-
     EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-SPINK.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 23, 4:30 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
430 AM CDT WED APR 23 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
430 AM CDT WED APR 23 2014 /330 AM MDT WED APR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHEAST WINDS...AS WELL AS SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS...WILL OCCUR AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM TODAY. THERE WILL THEN BE A BREAK
IN THE ACTION BEFORE ADDITIONAL SHOWERS AND THUNDERSTORM MOVE FROM
WEST TO EAST ACROSS THE REGION WITH THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL TRANSPORT COOLER AND DRIER AIR INTO THE
REGION THURSDAY. COMBINED WITH DRY FUELS...THIS WILL AGAIN RESULT
IN FIRE WEATHER CONCERNS ACROSS MUCH OF CENTRAL SOUTH DAKOTA.

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE REGION BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:12 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more15 hr
Apr 23, 5:00 AM CDTFire Weather WatchABR10 hr

Nearby

Red Flag Warnings in South Dakota, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.